MAUDE Adverse Event Report: A&E MEDICAL CORPORATION THORECON® RIGID FIXATION SYSTEM; STERNAL FIXATION SYSTEM

A&E MEDICAL CORPORATION THORECON® RIGID FIXATION SYSTEM; STERNAL FIXATION SYSTEM
Model Number 94-1300-04-S
Medical Device Problem Code Insufficient Device Problem Information (3190)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 08/01/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
While using the thorecon® plating system a surgeon tried to tighten down a set screw in order to secure the cable.The screw did not tighten as designed, but instead spun freely in the plate.The surgeon cut the cable and used a sternum wire over the plate for extra stability.No patient harm was indicated.The exact date of the procedure is unknown; however, it was indicated that it occurred in the first week of august.The device was implanted into the patient thus no product was returned for evaluation.After investigating the complaint and examining product from stock, it was concluded product was within specification.The spinning screw could be replicated by over tightening of the screw or manipulation of the crimp or plate.Based on the results of the investigation, most likely cause of the issue was use error associated with plate manipulation/bending resulting in deformation of the screw hole or seating and unseating of the screw multiple times damaging the internal geometry of the plate.Both of these potential causes of the complaint appear to be associated with over tightening or excessive force applied to the set screw.The instructions for use do caution against bending or modifying the plates as this can contribute to malfunctions.Relevant testing is on file and demonstrates that the thorecon® plate is suitably functional as a standalone plate without the cable component.A cable-less thorecon® plate is effective in achieving sternal closure.
 
Event or Problem Description
While using the thorecon® plating system a surgeon tried to tighten down a set screw in order to secure the cable.The screw did not tighten as designed, but instead spun freely in the plate.The surgeon proceeded to use a sternum wire over the plate as he or she believed it was necessary for extra stability.No device was not returned for investigation.No patient harm was indicated.The exact date of the procedure is unknown, however, it was indicated that it occurred in the first week of august.

Brand Name
THORECON® RIGID FIXATION SYSTEM
Common Device Name
STERNAL FIXATION SYSTEM
Manufacturer (Section D)
A&E MEDICAL CORPORATION
5206 asbury road
farmingdale NJ 07727
MDR Report Key9098623
Report Number2242056-2019-00006
Device Sequence Number2700106
Product Code JDQ
UDI-Device Identifier10841291105657
UDI-Public10841291105657
Combination Product (Y/N)N
Initial Reporter StateGA
Initial Reporter CountryUS
PMA/510(K) Number
K181607
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2019
Reporter Type Manufacturer
Report Source distributor,health profession
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 09/20/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date10/09/2020
Device Model Number94-1300-04-S
Device Catalogue Number94-1300-04-S
Device Lot Number327703
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 08/22/2019
Initial Report FDA Received Date09/20/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;